Acetaminophen-induced hepatotoxicity

Jack A. Hinson, Lance R. Pohl, Terrence J. Monks, James R. Gillette

Research output: Contribution to journalArticle

153 Scopus citations

Abstract

In large doses the commonly used analgesic acetaminophen produces a centrilobular hepatic necrosis in man and experimental animals. The toxicity is mediated by a reactive metabolite formed by a cytochrome P-450 mixed-function oxidase system in hepatic microsomes. Following therapeutic doses the reactive metabolite is efficiently detoxified by glutathione. Following large doses, however, the total hepatic glutathione concentration is decreased to approximately 20% of normal and the reactive metabolite covalently binds to protein. Changes in protein covalent binding caused by various treatments correlates with changes in the incidence and severity of the hepatic necrosis. The reactive metabolite is believed to be N-acetylimidoquinone and is apparently formed by a previously uncharacterized mechanism for cytochrome P-450.

Original languageEnglish (US)
Pages (from-to)107-116
Number of pages10
JournalLife Sciences
Volume29
Issue number2
DOIs
StatePublished - Jul 13 1981

ASJC Scopus subject areas

  • Biochemistry, Genetics and Molecular Biology(all)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Fingerprint Dive into the research topics of 'Acetaminophen-induced hepatotoxicity'. Together they form a unique fingerprint.

  • Cite this

    Hinson, J. A., Pohl, L. R., Monks, T. J., & Gillette, J. R. (1981). Acetaminophen-induced hepatotoxicity. Life Sciences, 29(2), 107-116. https://doi.org/10.1016/0024-3205(81)90278-2